SEARCH

SEARCH BY CITATION

To the Editor:

The addition of hepatitis C virus (HCV) protease inhibitor telaprevir to pegylated interferon (Peg-IFN) and ribavirin (RBV) dramatically increases the likelihood of a sustained virological response (SVR) in patients with genotype 1 HCV infection who have failed previous treatment with Peg-IFN/RBV combination.[1] The higher prevalence of cutaneous adverse reactions (CAR) of different severity was associated with the telaprevir combination treatment, in contrast to the treatment with Peg-IFN/RBV[2]; however, we could not find any published article about isolated mucosal lesions associated with the telaprevir combination treatment before this case.

A 29-year-old white male patient was referred to our department in May 2012 for reevaluation and retreatment after unsuccessful treatment for chronic HCV infection (genotype 1b). Previous treatment (PegIFN-α2b 120 μg/week plus RBV 1,200 mg/day) had achieved neither rapid nor early virological responses and was stopped after week 13 of treatment due to a low chance of SVR. The overall tolerability of this treatment was satisfactory. During the treatment hemoglobin decreased to 97 g/L, absolute neutrophil and platelet counts decreased but not below the alarm level, and no dermatological adverse events were noted. Due to advanced fibrosis and null-response to the previous treatment with Peg-IFN/RBV, the patient was enrolled in the telaprevir early access program. Triple therapy with PegIFN-α2a 180 μg subcutaneously once a week, RBV 600 mg twice daily and telaprevir 750 mg three times a day was started. Overall tolerability of the therapy was satisfactory. A rapid virological response was achieved (PCR HCV RNA was negative on the fourth week of treatment). No clinically significant hematological adverse events were noted.

At week 6 of treatment the patient complained of a tickle in his throat, but there were no skin lesions, flu-like symptoms, or fever. On the scheduled visit (week 8), vital signs were normal: weight 76.8 kg, temperature 36.8°C, blood pressure 120/70 mmHg, heartbeat 88/min. Mild hyperemia of oral mucosa plus multiple telangiectasias and erythematous lesions located on the buccal mucosa, soft palate, and back wall of the throat were found (Fig. 1A,B). Skin was normal, no regional lymph nodes were enlarged, no signs of infection were found, and the patient did not note any unusual taste or dysgeusia. Levocetirizine 5 mg once daily was added, but discontinued after 2 weeks due to the absence of any effect on mucosal lesions or the patient's symptoms. Blood analyses revealed anemia and leukopenia (hemoglobin [HGB] 103 g/L, white blood cell count [WBC] 3.98 × 109/L). Blood chemistry demonstrated normalization of transaminases and gamma glutamyl transferase. There were no laboratory signs of allergy: IgE <18.9 (normal value <100) IU/mL; blood eosinophils count normal. Polymerase chain reaction (PCR) HCV RNA was negative (<15 IU/mL, below limit of detection). Treatment with telaprevir/Peg-IFN/RBV was continued.

image

Figure 1. (A,B) Hyperemia of mucosa, multiple telangiectasias, and erythematous lesions at week 6 of telaprevir treatment. (C,D) Desquamative glossitis at week 12 of telaprevir treatment. (E) Normal oral mucosa 4 weeks after completing telaprevir treatment.

Download figure to PowerPoint

At week 12 of the treatment no significant changes in buccal and palatal mucosa elements were found, but new types of lesions on the tongue (desquamative glossitis) were detected (Fig. 1C,D). Blood analyses revealed anemia, lymphopenia, and thrombocytopenia: HGB 98 g/L, platelets 119 × 109/L, WBC 2.99 × 109/L. Blood chemistry was normal. PCR HCV RNA was negative; therefore, extended rapid virological response (eRVR) was achieved (RT-PCR HCV was negative at weeks 4 and 12) and telaprevir was stopped, but treatment with Peg-IFN/RBV continued. Ten days later, the patient reported that the tickle in his throat spontaneously disappeared. Four weeks later, on the scheduled visit, no sign of oral mucosa lesions was found (Fig. 1E).

Previously, only one case of stomatitis during Peg-IFN/RBV was described,[3] and in this instance, treatment was discontinued due to this adverse event. In our case, the absence of any systemic reaction (eosinophilia, fever, atypical lymphocytes) or of rapidly progressive skin lesions (exanthema in >50% body surface, epidermal detachments) allowed us to exclude severe CAR and to complete the antiviral therapy. Possibly the combination of telaprevir and Peg-IFN/RBV promoted the development of such unusual mucosal lesions as they disappeared after one component of the treatment (telaprevir) was stopped.

In conclusion, this is the first observation of oral mucosa lesions, especially glossitis, during treatment with telaprevir.

  • Vasily Isakov, M.D., Ph.D., AGAF1Sergey Morozov, M.D., Ph.D.1Laurence Valeyrie-Allanore, M.D.2

  • 1Department of Gastroenterology and Hepatology Institute of Nutrition Moscow, Russia

  • 2Department of Dermatology Henri Mondor Hospital Creteil, France

References

  1. Top of page
  2. References
  • 1
    Zeuzem S, Andreone P, Pol S, Lawitz E, Diago M, Roberts S, et al. Telaprevir for retreatment of HCV infection. N Engl J Med 2011;364:2417-2428.
  • 2
    Cacoub P, Bourliere M, Lubbe J, Dupin N, Buggisch P, Dusheiko G, et al. Dermatological side effects of hepatitis C and its treatment: patient management in the era of direct-acting antivirals. J Hepatol 2012;56:455-463.
  • 3
    Borras-Blasco J, Primo J, Rosique-Robles JD, Castera E, Abad FJ, Jimenez I. Severe stomatitis complicating treatment with pegylated-interferon alpha-2a and ribavirin in an HCV-infected patient. South Med J 2008;101:88-90.